Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Newport/Morehead City, NC

May 23, 2004Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at May 23, 2004, 5:53 PM EDT for Pitt County, North Carolina. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2004, 5:53 PM EDT (21:53 UTC)
Expired
May 23, 2004, 7:30 PM EDT
In force
97 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 232154
FFWMHX
NCC147-232330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
553 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR SIMPSON...OR ABOUT 6       
  MILES EAST OF GREENVILLE...MOVING EAST AT 15 MPH. A SPOTTER IN     
  GREENVILLE REPORTED 1.75 INCHES OF RAIN IN AROUND 30 MINUTES.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  GRIMESLAND BY 605 PM EDT...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3570 7717 3572 7718 3572 7719 3570 7717
      3568 7718 3571 7721 3564 7739 3548 7732
      3549 7720 3555 7715 3555 7711 3556 7710
      3560 7715

$$

5
1 follow-up statement
000 
WGUS72 KMHX 232254
FFSMHX
NCC147-232330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
650 PM EDT SUN MAY 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR PITT
COUNTY...

AT 650 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ALONG 
THE BLACKJACK SIMPSON ROAD. RADAR ESTIMATES SHOW OVER 3 INCHES OF 
RAIN FEEL OVER PARTS OF EASTERN PITT COUNTY. RAINFALL WILL GRADUALLY 
DIMINISH THROUGH 730 PM...HOWEVER FLOODING WILL LIKELY PERSIST ALONG 
SMALL STREAM AND LOW LYING AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF COUNTRY 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3570 7717 3572 7718 3572 7719 3570 7717
      3568 7718 3571 7721 3564 7739 3548 7732
      3549 7720 3555 7715 3555 7711 3556 7710
      3560 7715

$$

5

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:42 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 23, 3:42 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 PM EDT SUN MAY 23 2004

.SHORT TERM...GOM/MEXICO UPPER RIDGE WILL REMAIN OVER THE SE STATES
THROUGH MID WEEK WITH A CONTINUATION OF HOT/HUMID CONDITIONS AND A
THREAT FOR DIURNAL CONVECTION. THICKNESS FCST SUPPORT HIGHS IN THE
90S INLAND AND OVERNIGHT LOWS WITHIN FEW DEGREES OF 70S. WEAKLY
FORCED ATMOS AND LACK OF SYNOPTIC SCALE TRIGGER MEANS THAT
CONVECTIVE INITIATION WILL BE BY MESOSCALE PROCESSES. WILL KEEP
POPS AOB 30% AND CONFINE TO THE AFTERNOON EVENING. NUMEROUS UPSTREAM
CONVECTIVE COMPLEXES COULD PRODUCE A MESOSCALE VORTICITY CENTER AND
OUTFLOW BOUNDARIES WHICH COULD ENHANCE CONVECTION ACROSS ESTRN NC.
THIS CAN BE FINE TUNED LATER WHEN CONVECTIVE TRENDS BECOME BETTER
DEFINED.

&&

.LONG TERM...UPPER RIDGE WEAKENS AND FLOW BECOMES NW OVER THE ESTRN
US BY THU. THIS WILL ALLOW A WEAK COLD FRONT TO DRIFT ACROSS NC ON
THU WITH A BETTER THREAT FOR CONVECTION AS THE FRONT ENCOUNTERS THE
HOT/HUMID AIRMASS ENTRENCHED ACROSS ESTRN NC. FRI LOOKS TO BE DRY AS
WEAK HIGH PRES BUILD OVER THE AREA. ANOTHER FRONT WILL ENTER NC SAT
AND SHOULD LINGER INTO SUNDAY WITH A THREAT FOR MAINLY DIURNAL
CONVECTION. TEMPS WILL AVERAGE IN THE MID TO UPPER 80S AND LOWS IN
THE 60S.

&&

.MARINE...SW WINDS WILL CONTINUE IN THE 15-20 KT RANGE WITH 20-25
KT POSSIBLE TOMORROW AFTN S OF OREGON INLET TO CAPE HATTERAS AS LOW
PRES PASSES BY TO OUR N AND HIGH PRES REMAINS ANCHORED TO OUR SE.
WINDS GET UP TO OR NEAR SCA CRITERIA AGAIN WED AFTN INTO WED EVENING
AS ANOTHER LOW MOVES THRU GREAT LAKES REGION AND HIGH REMAINS OVER
W ATLC. COLD FRONT APPROACHES FROM THE W THU AND MOVES THRU THU
NIGHT WITH GRADIENT RELAXING THU NIGHT INTO FRI. A SE SWELL WILL
INCREASES TO AROUND 2-3 FT BY MID WEEK WHICH WILL HAVE AN IMPACT ON
RIP CURRENTS.

&&

.AVIATION...OTHER THAN ISOLD-WDLY SCT TSTMS LATE THIS AFTN EXPECT
VFR CONDITIONS NEXT 24 HRS.

&&

.HYDROLOGY...ISSUED RIVER FLOOD WARNING FOR CONTENTENA CREEK BASED
ON LATEST RVF. ONLY MINOR FLOODING EXPECTED. CREST IS FCST ON WED
AND THIS AMY A BIT SLOW. WE WILL BE UPDATING THIS SITUATION ON MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  70  88  71  88 /  20  20  10  20
EWN  69  90  70  90 /  30  20  10  20
HSE  70  80  73  81 /  20  20  10  20
PGV  70  93  71  93 /  30  20  10  20
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

ELARDO/SHAFFER
Hazardous weather outlook, May 23, 4:25 AM EDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EDT SUN MAY 23 2004

NCZ029-044>047-079>081-090>095-098-103-104-240825-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
426 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 23, 5:10 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
510 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             FAISON                  35.12N 78.14W
05/23/2004  0.75 INCH        DUPLIN             NC   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL AND GUSTY WINDS

&&

JME
Local storm report, May 23, 5:30 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
530 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             KINSTON                 35.28N 77.59W
05/23/2004  1.75 INCH        LENOIR             NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED BY SPOTTER

0526 PM     TSTM WND GST     KINSTON                 35.28N 77.59W
05/23/2004  0 MPH            LENOIR             NC   TRAINED SPOTTER

            50-60 MPH WIND GUST REPORTED BY SPOTTER

0516 PM     TSTM WND DMG     5 ENE SNOW HILL         35.48N 77.59W
05/23/2004                   GREENE             NC   AIRPLANE PILOT

            TREES DOWN NEAR SNOW HILL

&&

JME
Local storm report, May 23, 5:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
541 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             SIMPSON                 35.58N 77.28W
05/23/2004  0.75 INCH        PITT               NC   FIRE DEPT/RESCUE

            PENNY SIZE HAIL IN SIMPSON

&&

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:29 PM EDTSevere Thunderstorm WarningMHXPitt31 min
May 22, 8:47 PM EDTSevere Thunderstorm WarningMHXGreene43 min
May 22, 9:00 PM EDTFlash Flood WarningMHXPitt2 hr
May 22, 9:29 PM EDTFlash Flood WarningMHXGreene91 min
May 22, 11:00 PM EDTFlash Flood WarningMHXPitt3 hr
May 23, 4:48 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 4:52 PM EDTSevere Thunderstorm WarningMHXDuplin38 min
May 23, 4:54 PM EDTSevere Thunderstorm WarningMHXGreene36 min
May 23, 5:11 PM EDTSevere Thunderstorm WarningMHXLenoir34 min
May 23, 5:25 PM EDTSevere Thunderstorm WarningMHXMartin50 min
May 23, 5:33 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 5:42 PM EDTSevere Thunderstorm WarningMHXDuplin33 min
May 23, 5:48 PM EDTSevere Thunderstorm WarningMHXLenoir42 min
May 23, 6:00 PM EDTFlash Flood WarningMHXLenoir90 min
May 23, 6:22 PM EDTSevere Thunderstorm WarningMHXWashington38 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.